Alabama, 2002

Heat in Alabama, January 29, 2002

January 29, 2002 · NWS BMX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 29, 2:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 29, 2:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
231 PM CST TUE JAN 29 2002

MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA TONIGHT
THROUGH THURSDAY.  COLD FRONT WILL APPROACH THE AREA FROM THE WEST
ON THURSDAY AND THEN MOVE ACROSS THE AREA THURSDAY NIGHT AND EARLY
FRIDAY.  MODELS THIS RUN CONTINUE TO SLOW THE FRONT DOWN...SO
WILL GO WITH THE HIGHEST POPS THURSDAY NIGHT ACROSS THE EXTREME
NORTH AND THEN HIGHEST POPS EASTERN SECTIONS ON FRIDAY.  WITH THE
NORTHERN EXTENT OF THE FRONT APPROACHING THE NW LATER ON WED
THROUGH THURSDAY...WILL INCLUDE SMALL POPS ACROSS THE NW WED AND
WED NITE...THEN CHANCE POPS MOST SECTIONS ON THURSDAY.  WILL GO WILL
CATEGORICAL POPS ACROSS THE TN VLY THURSDAY NIGHT AND THEN TAPER
POPS SOUTHWARD.

ALTHOUGH THE MAIN DYNAMICS PASS NORTH OF THE AREA...WILL INCLUDE
THUNDERSTORMS ACROSS THE NORTH THURSDAY AFTN...AND THEN FOR THE
ENTIRE AREA THURSDAY NIGHT IN THE VICINITY OF THE FRONT.

MOIST SOUTHERLY FLOW WILL ONCE AGAIN ALLOW LOW CLOUDS...FOG AND
PATCHY DRIZZLE TO DEVELOP ACROSS THE AREA OVERNIGHT AND WILL WORD
FORECAST ACCORDINGLY.

FCSTID = 50
HSV   57  72  58  70 /  10  10  20  40
BHM   57  75  58  72 /  10  10  10  30
MGM   58  77  58  75 /  10  10  10  30

.BMX...
AL...NONE.

In the hours before

Special weather statement, Jan 29, 1:30 PM CST, 2 hours 30 minutes before
ALZ001>050-292100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST TUE JAN 29 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A VERY MOIST AND TROPICAL AIRMASS REMAINS SITUATED OVER ALABAMA.
CLOUDS SHOULD INCREASE AGAIN TONIGHT. PATCHES OF DENSE FOG COULD ALSO
FORM OVER MUCH OF THE FORECAST AREA DURING THE EARLY MORNING HOURS.
VISIBILITIES COULD BE REDUCED TO LESS THAN A QUARTER OF A MILE IN
SOME AREAS. MORNING COMMUTERS MAY NEED TO ALLOW EXTRA TIME TO GET TO
WORK AND DRIVE WITH EXTRA CAUTION.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Madison

When
January 29, 4:00 PM CST
Where
Madison forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The temperature reached 73 degrees at the Huntsville International Airport tying the old record of 73 set in 1959.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5279883.